Thought I’d pass this onto you as I hadn’t realised before starting taking Jardiance last week, but one of the possible side effects of this class of medication is DKA, even with normal blood sugar. Wasn’t mentioned to me at the hospital but I do have ketone urine strips (though very rare I ever use them normally) and tested them after a few days on the tablets. It turned straight to purple meaning high ketones, as did every test I did when I went to the toilet. Symptoms of DKA developed after that, but very mildly, I didn’t feel like I was that ill just a bit unwell with stomach ache, thirst, peeing, horrible taste in my mouth, and I had lost 5kg in a week which was maybe a bit more than expected.
Its very rare i have ketones and never usually more than low levels so after having them consistently at the highest level for 2-3 days and starting feeling ill i saw GP this morning. He suggested it did sound like the early stages of DKA developing and advised to stop the tablets and keep checking bg and ketones etc. Go to hospital if bg increased or felt more unwell as DKA can progress fast.
Moral of the story is... if someone takes these class of medications and feels any of the signs of DKA they need to test for ketones even if they have a normal blood sugar. Bit concerning that it seems people I’ve seen taking these tablets generally don’t have bg test strips or ketone strips though!